Florida, 2011

Damaging Winds and Heavy Rain in Florida, September 26, 2011

September 26, 2011 · NWS JAX · 4 events in 2 counties and zones

An unstable airmass coupled with active sea breezes produced scattered severe storms across the forecast area during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An unstable airmass coupled with active sea breezes produced scattered severe storms across the forecast area during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 26, 1:43 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 26, 1:43 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
243 PM EDT MON SEP 26 2011

.SHORT TERM...IT MAY BE SEPT 26 BUT CERTAINLY FEELS MORE LIKE A
JULY/AUGUST PATTERN. LATE MORNING AND EARLY AFTERNOON THUNDERSTORMS
ONCE AGAIN HAVE DEVELOPED ALONG THE GULF AND ATLANTIC SEA-
BREEZES...WITH ACTIVITY AGAIN FORECAST TO INCREASE WHILE SPREADING
INLAND THE BALANCE OF THIS AFTERNOON. ATMOSPHERE REMAINS QUITE
MOIST AND UNSTABLE WITH STRONG TO PULSE SEVERE THUNDERSTORMS
FORECAST. WITH A STEERING MOTION TOWARDS THE EAST...ANOTHER
SIGNIFICANT OUTBREAK OF STORMS IS POSSIBLE ALONG THE I-95
CORRIDOR.

NUMERICAL MODELS INDICATE SOUTHWEST WINDS WILL PREVAIL IN THE LOWER
LEVELS OF THE ATMOSPHERE THROUGH THURSDAY. WE NOW THINK THERE WILL
BE A GREATER COVERAGE OF SHOWERS AND STORMS FOR TUESDAY AND WEDNESDAY...
ESPECIALLY ALONG THE I-95 CORRIDOR WHERE A SEA- BREEZE COLLISION
WILL LIKELY OCCUR EACH AFTERNOON. IN RESPONSE...HAVE INCREASED
POPS FOR EACH DAY. TEMPERATURES WILL REMAIN QUITE WARM WITH UPPER
80S/LOWER 90S FORECAST EACH AFTERNOON.

THE INTERACTION OF DAYTIME SHOWERS AND STABLE CONDITIONS AT NIGHT
WILL PROVIDE FAVORABLE CONDITIONS FOR FOG/LOW CLOUDS TO FORM
DURING THE LATE NIGHT/EARLY MORNING TIME-FRAME.

FRIDAY...A VIGOROUS MID-LEVEL DISTURBANCE IS FORECAST TO ADVANCE
A SURFACE COLD FRONT THROUGH THE AREA...WITH MUCH DRIER AND STABLE
CONDITIONS DEVELOPING IN ITS WAKE.

.LONG TERM...A LARGE HIGH PRESSURE SYSTEM WILL DOMINATE MUCH OF
THE EASTERN UNITED STATES. LOCALLY...DRY CONDITIONS ARE FORECAST
ALONG WITH SEASONAL TEMPS.

&&

.AVIATION...SCATTERED STORMS WILL CONTINUE TO DEVELOP AS THE SEA
BREEZES MOVE INLAND AND COLLIDE WITH OTHER BOUNDARIES. HAVE VCTS
AT ALL TERMINALS UNTIL 00Z. HAVE OCNL MVFR WITH TS AT SSI TIL
20Z. AMENDMENTS MAY NEEDED AT THE OTHER TERMINALS. PATCHY LOW
CLOUDS AND FOG EXPECTED TONIGHT AND HAVE OCNL IFR AT GNV AND
VQQ BETWEEN 08Z-12Z.

&&

.MARINE...SWELLS CONTINUE TO GRADUALLY INCREASE WITH A 5 FOOT
SWELL AT THE ST AUGUSTINE BUOY AND 8 FEET AT THE CANAVERAL EAST
BUOY. WILL CONTINUE WITH THE EXERCISE CAUTION FOR THE OFFSHORE LEGS.
SOUTHWEST WINDS 10 KNOTS BECOMING EAST IN THE AFTERNOON. SCATTERED
SHOWERS AND STORMS. A COLD FRONT WILL MOVE ACROSS THE WATERS
FRIDAY NIGHT BRINGING A NORTHEAST SURGE AND POSSIBLE SMALL CRAFT
EXERCISE CAUTION CONDITIONS THIS WEEKEND.

RIP CURRENTS: A CONTINUED MODERATE RISK INTO TUESDAY DUE TO
EASTERLY SWELLS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  90  70  90 /  20  20  20  50
SSI  74  89  74  87 /  30  20  20  20
JAX  72  90  70  90 /  30  40  20  40
SGJ  74  89  72  89 /  30  30  10  20
GNV  70  90  70  90 /  30  40  10  30
OCF  70  91  69  91 /  30  40  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

ZAPPE/PETERSON/KEEGAN
Hazardous weather outlook, Sep 26, 10:12 AM EST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1112 AM EDT MON SEP 26 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-270915-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1112 AM EDT MON SEP 26 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

...MODERATE RISK OF RIP CURRENTS...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. HIGHEST CHANCES ARE EXPECTED TO OVER EASTERN PORTIONS
OF NORTHEAST FLORIDA. A FEW OF THESE STORMS COULD BE STRONG TO
SEVERE WITH GUSTY WINDS...EXCESSIVE LIGHTNING...AND POSSIBLY HAIL.
THE EXPECTED SLOW MOVING NATURE OF THESE STORMS COULD LEAD TO
LOCALIZED FLOODING. STORM MOTION WILL BE EAST TO NORTHEAST AROUND 10
MPH.

MODERATE RISK OF RIP CURRENTS FOR TODAY DUE TO EASTERLY SWELLS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

MODERATE RISK OF RIP CURRENTS WILL CONTINUE INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ARS

In the hours before

Special weather statement, Sep 26, 2:59 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
359 PM EDT MON SEP 26 2011

FLZ024-262045-
NASSAU-
359 PM EDT MON SEP 26 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN NASSAU
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 445 PM EDT...

AT 359 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES WEST OF YULEE...OR 6 MILES
SOUTHWEST OF ST. MARYS...MOVING NORTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND YULEE AND FERNANDINA BEACH
THROUGH 445 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3054 8157 3055 8159 3056 8159 3056 8161
      3057 8161 3059 8163 3057 8166 3063 8175
      3074 8167 3065 8142 3064 8143
TIME...MOT...LOC 1959Z 217DEG 3KT 3064 8160

PETERSON
Special weather statement, Sep 26, 3:11 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
411 PM EDT MON SEP 26 2011

FLZ024-GAZ165-166-262100-
COASTAL CAMDEN-INLAND CAMDEN-NASSAU-
411 PM EDT MON SEP 26 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CAMDEN
AND NORTHEASTERN NASSAU COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 500 PM EDT...

AT 412 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
HARRIETTS BLUFF TO ST. MARYS...MOVING EAST AT 5 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ST. MARYS...KINGSLAND...
HARRIETTS BLUFF...FERNANDINA BEACH...KINGS BAY BASE...HIGH POINT...
DUNGENESS AND CUMBERLAND ISLAND THROUGH 500 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3078 8145 3074 8145 3070 8142 3064 8143
      3073 8169 3085 8173 3104 8167 3100 8146
      3098 8148 3096 8144 3098 8142 3098 8140
      3091 8139
TIME...MOT...LOC 2012Z 259DEG 2KT 3094 8160 3070 8153

ENYEDI
Special weather statement, Sep 26, 3:14 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
414 PM EDT MON SEP 26 2011

GAZ135-136-262115-
APPLING-WAYNE-
414 PM EDT MON SEP 26 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN WAYNE
AND EASTERN APPLING COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 515 PM EDT...

AT 414 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST
OF ODUM TO 3 MILES NORTHEAST OF ODUM...MOVING NORTHEAST AT 20 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ODUM AND
DOCTORTOWN THROUGH 515 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3190 8211 3185 8209 3183 8205 3183 8201
      3179 8198 3180 8195 3166 8183 3167 8181
      3164 8178 3162 8179 3161 8202 3170 8218
      3187 8224 3191 8214
TIME...MOT...LOC 2014Z 244DEG 15KT 3185 8211 3172 8197

ENYEDI
Special weather statement, Sep 26, 3:32 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
432 PM EDT MON SEP 26 2011

FLZ020-262115-
HAMILTON-
432 PM EDT MON SEP 26 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
HAMILTON COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 515 PM EDT...

AT 432 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES EAST OF WEST LAKE...OR 7 MILES
SOUTH OF JENNINGS...STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND WEST LAKE...JENNINGS AND JASPER THROUGH 515 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3062 8317 3060 8289 3043 8299 3042 8307
      3044 8309 3042 8314 3044 8321
TIME...MOT...LOC 2032Z 198DEG 2KT 3050 8308

PETERSON
Special weather statement, Sep 26, 3:39 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
439 PM EDT MON SEP 26 2011

FLZ025-033-262130-
DUVAL-ST. JOHNS-
439 PM EDT MON SEP 26 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN ST.
JOHNS AND SOUTHEASTERN DUVAL COUNTIES FOR STRONG WINDS...SMALL HAIL
AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM EDT...

AT 439 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF BAYARD...OR 5 MILES
WEST OF PALM VALLEY...MOVING NORTH AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SAWGRASS...PALM VALLEY...
BAYARD...PONTE VEDRA BEACH...JACKSONVILLE BEACH...SAN PABLO...UNF...
NEPTUNE BEACH...MAYPORT AND FORT CAROLINE THROUGH 530 PM EDT. HAIL UP
TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3010 8156 3040 8163 3045 8141 3044 8140
      3014 8136
TIME...MOT...LOC 2039Z 168DEG 10KT 3021 8148

PETERSON
Local storm report, Sep 26, 3:59 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
459 PM EDT MON SEP 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND GST     5 E ARLINGTON           30.33N 81.52W
09/26/2011  M51 MPH          DUVAL              FL   ASOS

            THE CRAIG AIRFIELD ASOS MEASURED A THUNDERSTORM WIND GUST
            OF 51 MPH.

&&

AENYEDI

The radar

The Jacksonville radar (KJAX), 24 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Duval

When
September 26, 4:00 PM EST
Where
Duval County, 1.38 mi ESE of Cosmo
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.360, -81.500

Trees were damaged along McCormick Road.

Thunderstorm Wind, Duval

When
September 26, 4:00 PM EST
Where
Duval County, 0.91 mi SW of (Crg)craig Fld Jacks
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.320, -81.530

Trees were blown down on power lines which caused widespread power outages. The time of damage was based on radar imagery.

Thunderstorm Wind, Nassau

When
September 26, 4:00 PM EST
Where
Nassau County, 1.19 mi E of Fernandina Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
30.670, -81.430

Trees were blown down along Tarpon Street. The time of damage was based on radar imagery.

Heavy Rain, Nassau

When
September 26, 5:00 PM EST
Where
Nassau County, 0.69 mi S of Fernandina Beach
Reported by
Park/Forest Service
Coordinates
30.660, -81.450

The park ranger at Fort Clinch state park reported standing water of 1 foot on the roads. Fire trucks had difficulty maneuvering the roads to respond to lightning damage calls. NWS radar estimated 8 to 10 inches across Fernandina.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340334, 340335, 340336, 340337.